Effect of chemotherapy-induced nausea on patients’ quality of life
Art & Science Previous     Next

Effect of chemotherapy-induced nausea on patients’ quality of life

Melissa Fitzgerald Staff nurse, Health Service Executive South, Ireland
Siobhan Murphy Lecturer, School of Nursing and Midwifery, University College Cork, Ireland

Melissa Fitzgerald and Siobhan Murphy discuss ways to manage treatment side effects including non-pharmacological approaches, such as yoga

The aim of this review was to synthesise and critique the evidence on patients experiencing chemotherapy-induced nausea and vomiting (CINV) and how it affects quality of life (QoL).

CINV has been recognised internationally as a life-limiting side effect. The needs of patients are recognised but poorly managed, which has an adverse effect on their QoL. Patients are potentially vulnerable and may require ongoing nursing advocacy and support.

Databases were searched during September 2014, after which limitations and inclusion criteria were applied. Outcomes were clustered into four main themes: effect of acute and delayed nausea and vomiting on QoL; effect of highly emetogenic chemotherapy in comparison with moderately emetogenic chemotherapy; effect of non-pharmacological approaches in reducing the effects of CINV; and psychosocial effects of CINV on QoL.

The review exposed inconsistencies in symptom management during chemotherapy. CINV is prevalent despite use of antiemetic treatments. Further qualitative research is recommended to understand the effect CINV has on QoL and non-pharmacological approaches are presented to be considered as additions to care.

Cancer Nursing Practice. 14, 9,34-39. doi: 10.7748/cnp.14.9.34.s21

Correspondence

siobhan.murphy@ucc.ie

Peer review

This article has been subject to double-blind review and checked using antiplagiarism software

Conflict of interest

None declared

Received: 12 June 2015

Accepted: 18 September 2015